Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Tampa Bay, FL

August 8, 2012Polk County, Florida

NWS Tampa Bay, FL issued this special weather statement at Aug 8, 2012, 8:48 PM EDT for Polk County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 8:48 PM EDT (00:48 UTC)
Expired
Aug 8, 2012, 9:30 PM EDT
In force
42 min
Issued by
NWS Tampa Bay, FL

County Polk County, FL

The radar

The Melbourne radar (KMLB), 77 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WWUS82 KTBW 090048
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
848 PM EDT WED AUG 8 2012

FLZ052-057-090130-
HIGHLANDS-POLK-
848 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR INDIAN LAKE ESTATES...OR 8 MILES SOUTHWEST OF LAKE
KISSIMMEE...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT INDIAN LAKE
ESTATES AND FROSTPROOF...UNTIL 930 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS 
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT 
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. 
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE 
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2754 8139 2769 8161 2793 8135 2788 8129
      2786 8129 2785 8125 2782 8120 2781 8120
TIME...MOT...LOC 0048Z 038DEG 9KT 2780 8134

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:05 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 8, 8:05 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
805 PM EDT WED AUG 8 2012

.DISCUSSION...
MID LEVEL DRY AIR AND SUBSIDENCE WHICH MOVED INTO THE REGION FROM
THE EAST LAST NIGHT AND TODAY KEPT SHOWER AND STORM DEVELOPMENT AND
COVERAGE BELOW NORMAL FOR THIS TIME OF THE YEAR ACROSS CENTRAL AND
SOUTHERN LOCATIONS DURING THE AFTERNOON WITH ONLY ISOLATED STORMS
BEING OBSERVED...WHILE SLIGHTLY HIGHER COVERAGE WAS NOTED TO THE
NORTH WHERE DEEPER MOISTURE RESIDES. EARLY THIS EVENING 88D WAS
STILL SHOWING SOME ISOLATED STORMS ALONG THE SEA BREEZE OVER
SOUTHERN SUMTER...WESTERN POLK AND SOUTHERN LEE COUNTIES. MAY
SEE A FEW ADDITIONAL STORMS FIRE OFF ALONG OUTFLOW BOUNDARIES IN
THE NEXT HOUR OR SO...THEN EXPECT THIS ACTIVITY TO BE ON THE WANE
THEREAFTER AS LOSS OF DAYTIME HEATING OCCURS WITH PARTLY CLOUDY
SKIES EXPECTED OVERNIGHT. SIMILAR TO LAST EVENING WILL REMOVE
EVENING POP WORDING FROM THE ZONES IN A MID EVENING UPDATE ONCE
THE STORMS WIND DOWN OTHERWISE NO OTHER CHANGES EXPECTED AT THIS
TIME.

&&

.AVIATION...
PREVAILING VFR ALTHOUGH SOME MVFR CIGS POSSIBLE MID-LATE MORNING
THURSDAY. A SLIGHTLY DRIER THAN NORMAL AIRMASS ALONG WITH
AFTERNOON ONSHORE FLOW...SW OR WEST WINDS...WILL LIMIT TERMINALS
TO JUST VCTS WITH CB AFTER 18Z.

&&

.MARINE...
SURFACE RIDGE AXIS ACROSS THE CENTRAL PENINSULA WILL MAINTAIN A
LIGHT SOUTHEAST WIND FLOW ACROSS THE SOUTHERN WATERS AND A SOUTH
TO SOUTHWEST FLOW CENTRAL AND NORTHERN WATERS THE REMAINDER OF
TONIGHT THROUGH THURSDAY WITH A WEAK PRESSURE PATTERN SUPPORTING
AN ONSHORE SEA BREEZE COMPONENT ALONG THE COAST THURSDAY
AFTERNOON. CURRENT FORECAST IS ON TRACK WITH NO CHANGES EXPECTED
IN THE LATE EVENING UPDATE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION/MARINE...57/MCMICHAEL
AVIATION...09/RUDE
Hazardous weather outlook, Aug 8, 2:52 AM EDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 AM EDT WED AUG 8 2012

FLZ039-042-043-048>052-055>057-060>062-065-090000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
252 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORM COVERAGE IS EXPECTED TO BE LOW TODAY AS DRY AIR
ARRIVES ALOFT. THE BEST CHANCE OF A STORM WILL BE FROM TAMPA BAY
NORTHWARD ALONG THE NATURE COAST...HOWEVER EVEN HERE THE STORMS
WILL BE ISOLATED IN NATURE. ANY ISOLATED STORMS THAT DO DEVELOP
MAY CONTAIN FREQUENT LIGHTNING AND GUSTY WINDS...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
NORMAL COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
STORMS WILL BE IN THE FORECAST FOR THE END OF THE WEEK AND EARLY
PORTION OF NEXT WEEK. A FEW STORMS MAY BE ON THE STRONG SIDE EACH
DAY...HOWEVER NO SIGNIFICANT SEVERE WEATHER THREAT IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Local storm report, Aug 8, 7:31 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
731 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     ZEPHYRHILLS             28.24N 82.18W
08/08/2012                   PASCO              FL   PUBLIC

            WIND SNAPPED OFF TOP OF 60-FOOT PINE TREE...WHICH LANDED
            ON CARPORT.

&&

MML
Special weather statement, Aug 8, 7:56 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
756 PM EDT WED AUG 8 2012

FLZ065-090045-
LEE-
756 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 9 MILES EAST OF ESTERO...OR 10 MILES NORTHEAST OF BONITA
SPRINGS...MOVING WEST AT 5 MPH...WILL AFFECT ESTERO AND BONITA
SPRINGS...UNTIL 845 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 123.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.
&&

LAT...LON 2632 8183 2650 8190 2655 8161 2642 8157
      2642 8165 2634 8165 2631 8172 2631 8181
TIME...MOT...LOC 2355Z 072DEG 3KT 2644 8168
Special weather statement, Aug 8, 8:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
848 PM EDT WED AUG 8 2012

FLZ052-057-090130-
HIGHLANDS-POLK-
848 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR INDIAN LAKE ESTATES...OR 8 MILES SOUTHWEST OF LAKE
KISSIMMEE...MOVING SOUTHWEST AT 10 MPH...WILL AFFECT INDIAN LAKE
ESTATES AND FROSTPROOF...UNTIL 930 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2754 8139 2769 8161 2793 8135 2788 8129
      2786 8129 2785 8125 2782 8120 2781 8120
TIME...MOT...LOC 0048Z 038DEG 9KT 2780 8134

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:18 PM EDTSpecial Weather StatementTBWHighlands42 min
Aug 8, 9:27 PM EDTAreal Flood AdvisoryTBWPolk63 min
Aug 9, 5:42 PM EDTSpecial Weather StatementTBWPasco48 min
Aug 9, 5:49 PM EDTAreal Flood AdvisoryTBWPasco56 min
Aug 9, 6:18 PM EDTSpecial Weather StatementTBWLee42 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.